Medical questions & health advice by board certified doctors
"How can one fight the side effects of levothyroxine?"
I'm a 22 year old male and I am taking levothyroxine medication for my hypothyroidism, and I find the side effects like overheating to be just unbearable. Is there a way for me to take a better dose or a combination of other drugs to escape some of the worst symptoms?
Levothyroxine, as you know, is a replacement thyroid hormone that is used in cases of hypothyroidism to bring the thyroid levels back into the normal range. Typically the medication itself does not cause symptoms (although it is possible), but if you are taking too much of the medication and your thyroid hormone levels are increased to the point of being too high, then you may begin to experience some signs of hyperthyroidism (such as feeling hot, tremulous, weight loss, insomnia, diarrhea, etc). If you have not had your TSH (thyroid stimulating hormone) level checked recently or if you have been on varying doses of your levothyroxine, then you should have this level repeated. Your primary care physician should be able to adjust your medication dose accordingly, and then your TSH level can be repeated 4-6 weeks later to ensure that the levels have moved toward the normal range. If your doctor determines that your levothyroxine dosage is not the problem, and if you both believe that it is the medication itself, perhaps changing to a different brand name of the medication may help to alleviate your symptoms.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.